Our Services
Medical Information
Helpful Resources
Published on: 10/27/2026
If a child drinks too much dextromethorphan (DXM) cough syrup, warning signs can include agitation, confusion, hallucinations, dilated pupils, unsteady walking, rapid heartbeat, vomiting, drowsiness, and in severe cases slowed breathing or seizures, with symptoms often starting within 15 to 60 minutes and the risk rising sharply when the product also contains acetaminophen, antihistamines, or pseudoephedrine. Dose, body weight, timing, and the specific combination ingredients all change how dangerous an ingestion is, so there are several important factors to consider before deciding whether to watch at home or seek emergency care, as explained below. Because hallucinations and dissociation in a young child can look like other emergencies such as head injury, infection, or a different poisoning, sorting out the cause quickly matters. A free, instant, online symptom check can help you organize what you are seeing, including timing, amount, and accompanying symptoms, and point you toward the right level of care. Use it now to clarify next steps while you review the full details below, and contact Poison Control or emergency services immediately if breathing, consciousness, or responsiveness is affected.
Last reviewed for medical accuracy: 10/27/2026
A child who has swallowed cough syrup may be fine, or may develop a serious poisoning problem. The risk depends on the product, amount swallowed, the child’s age and weight, and whether other medicines are present. Some cough and cold products contain dextromethorphan, a cough suppressant that can cause sleepiness, confusion, agitation, poor coordination, or hallucinations when too much is taken.
If your child has just had an accidental cough medicine overdose child exposure, do not wait for symptoms before getting expert advice. Call your local poison control center promptly. In the United States, Poison Control can be reached at 1-800-222-1222. If the child is difficult to wake, having trouble breathing, having a seizure, or has collapsed, call emergency services immediately.
Dextromethorphan is found in many over-the-counter cough medicines. It may appear on the label as “DM” or “DXM.” At the recommended dose, it is generally used to reduce coughing. In larger amounts, it can affect the brain and nervous system.
A cough syrup may also contain other active ingredients, such as:
Because products differ, the bottle or package is important. Bring it with you or keep it nearby when speaking with a poison specialist or doctor.
Symptoms can begin within a few hours, but the timing varies depending on the product and amount. A child may first seem unusually sleepy, dizzy, or unsteady. Other possible signs include:
Hallucinations can be frightening for both the child and caregiver. They may occur with significant dextromethorphan exposure, especially when the child is confused, agitated, or very sleepy. Do not assume that hallucinations are simply a reaction to being scared. They require prompt medical advice.
Call emergency services now if your child has any severe or rapidly worsening symptoms, including:
These signs may indicate a life-threatening poisoning or a dangerous reaction to another ingredient in the medicine. Speak to a doctor about anything that could be life threatening or serious. Emergency care is safer than trying to monitor severe symptoms at home.
Try to stay calm, but act promptly. Do not punish or frighten the child. Take these steps:
Do not make the child vomit. Do not give activated charcoal unless a medical professional specifically tells you to do so. Avoid giving food, milk, or another medicine to “cancel out” the cough syrup unless advised by a clinician. If the child vomits or becomes very sleepy, place them on their side while waiting for help and continue watching their breathing.
If you are unsure what symptoms mean, you might consider a free, online symptom check, using the doctor approved Ubie Symptom Checker. An online tool cannot replace poison control, emergency services, or an in-person medical assessment after a possible overdose.
Caregivers often do not know how much syrup was swallowed. Children may drink directly from the bottle, spill some, or take a partial dose. The concentration can also vary between products. “One spoonful” is not a reliable measurement, particularly when a household teaspoon is used.
Never estimate safety from the amount remaining in the bottle alone. Tell poison control what you know, even if the amount is uncertain. They can calculate risk using the product’s ingredients, the child’s weight, and the likely quantity.
A child may appear normal shortly after swallowing the medicine. That does not always mean the exposure is harmless. Some products contain more than one active ingredient, and symptoms may develop later. Follow-up monitoring is important if poison control or a doctor recommends it.
Treatment depends on the child’s symptoms and the ingredients involved. Medical staff may monitor breathing, heart rate, blood pressure, temperature, and alertness. They may perform blood tests or an electrocardiogram, particularly if the product contains acetaminophen or medicines that affect the heart.
There is no safe home antidote for dextromethorphan poisoning. In a hospital, clinicians provide supportive care, such as oxygen or fluids, and treat seizures, severe agitation, abnormal heart rhythms, or other complications when needed. Many children recover fully with prompt assessment and appropriate observation, but serious poisoning can occur and should not be managed by guesswork.
After the immediate concern has been addressed, reduce the chance of a repeat event:
Cough and cold medicines are not appropriate for every child, and some should not be used in young children without medical advice. When a child has swallowed any amount of a cough medicine—especially a product containing dextromethorphan—contact poison control or a doctor for individualized guidance. If the child has hallucinations, severe drowsiness, breathing problems, seizures, or any concerning change in behavior, seek emergency help immediately.
(References)
* Foust RT, Reddy KR, Jeffers LJ, Schiff ER. Nyquil-associated liver injury. Am J Gastroenterol. 1989 Apr;84(4):422-5. PMID: 2929565.
* Price LH, Lebel J. Dextromethorphan-induced psychosis. Am J Psychiatry. 2000 Feb;157(2):304. doi: 10.1176/appi.ajp.157.2.304. PMID: 10671422.
* Sheffler ZM, Patel P, Abdijadid S. Antidepressants. 2026 Jan. PMID: 30844209.
* Ritter D, Ouellette L, Sheets JD, Riley B, Judge B, Cook A, Houseman J, Jones JS. "Robo-tripping": Dextromethorphan toxicity and abuse. Am J Emerg Med. 2020 Apr;38(4):839-841. doi: 10.1016/j.ajem.2019.10.001. Epub 2019 Nov 17. PMID: 31812232.
* Krantz MJ, Palmer RB, Haigney MCP. Cardiovascular Complications of Opioid Use: JACC State-of-the-Art Review. J Am Coll Cardiol. 2021 Jan 19;77(2):205-223. doi: 10.1016/j.jacc.2020.11.002. PMID: 33446314.
* Baldo BA. Toxicities of opioid analgesics: respiratory depression, histamine release, hemodynamic changes, hypersensitivity, serotonin toxicity. Arch Toxicol. 2021 Aug;95(8):2627-2642. doi: 10.1007/s00204-021-03068-2. Epub 2021 May 11. PMID: 33974096.
* Vearrier D, Grundmann O. Clinical Pharmacology, Toxicity, and Abuse Potential of Opioids. J Clin Pharmacol. 2021 Aug;61 Suppl 2:S70-S88. doi: 10.1002/jcph.1923. PMID: 34396552.
* Ilahi Z, Janardhan S, Dave M, Khariton M, Feuer P, Venkataraman A, Romanos-Sirakis E. Ketamine as an Adjunct for Treatment of Methotrexate-induced Neurotoxicity. J Pediatr Hematol Oncol. 2022 Mar 1;44(2):e512-e513. doi: 10.1097/MPH.0000000000002366. PMID: 35200225.
* Kapuria R, Winston NR. Dextromethorphan Guaifenesin. 2024 Jan. PMID: 38861633.
* Terrat J, Joly O, Marcot D. Abus à visée récréative des médicaments délivrés sans ordonnance en Suisse. Rev Med Suisse. 2026 Mar 11;22(953):496-500. doi: 10.53738/REVMED.2026.22.953.47104. PMID: 41811742.
We would love to help them too.
For First Time Users
We provide a database of explanations from real doctors on a range of medical topics. Get started by exploring our library of questions and topics you want to learn more about.
Was this page helpful?
Purpose and positioning of servicesUbie Doctor's Note is a service for informational purposes. The provision of information by physicians, medical professionals, etc. is not a medical treatment. If medical treatment is required, please consult your doctor or medical institution. We strive to provide reliable and accurate information, but we do not guarantee the completeness of the content. If you find any errors in the information, please contact us.